Alert archive / Wyoming / Red Flag Warnings in 2016

Red Flag Warning 26, NWS Riverton, WY

August 29, 2016Johnson County, Wyoming

NWS Riverton, WY issued this red flag warning at Aug 29, 2016, 9:01 PM MDT for Johnson County, Wyoming. It took effect at Aug 30, 2016, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2016, 9:01 PM MDT (03:01 UTC)
In effect from
Aug 30, 2016, 12:00 PM MDT
Expired
Aug 30, 2016, 8:00 PM MDT
In force
8 hr
Issued by
NWS Riverton, WY

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2016-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2016-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
3442 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

526 
WWUS85 KRIW 300301
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
901 PM MDT MON AUG 29 2016

...INCREASING WINDS AND LOWERING HUMIDITY FOR FIRE WEATHER ZONE
281 TUESDAY AFTERNOON AND EARLY EVENING...ESPECIALLY THE NORTHERN
PORTION OF THIS ZONE...

.INCREASING SOUTH WINDS AND LOWERING RELATIVE HUMIDITY WILL RESULT
IN CRITICAL BURNING CONDITIONS FOR PORTIONS OF FIRE WEATHER ZONE
281 FROM 12 NOON THROUGH 8 PM TUESDAY.

WYZ281-300900-
/O.UPG.KRIW.FW.A.0018.160830T1800Z-160831T0200Z/
/O.NEW.KRIW.FW.W.0026.160830T1800Z-160831T0200Z/
JOHNSON COUNTY/CASPER BLM-
901 PM MDT MON AUG 29 2016

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT TUESDAY FOR
GUSTY WINDS...LOW RELATIVE HUMIDITY...AND CRITICALLY DRY FUELS...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TO 8 PM MDT TUESDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONE 281...ESPECIALLY THE NORTHERN
  PORTION OF THIS ZONE.

* WIND...SOUTH WINDS 10 TO 20 MPH WITH GUSTS OF 25 TO 30 MPH.

* HUMIDITY...14 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
3 follow-up statements
344 
WWUS85 KRIW 300644
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1244 AM MDT TUE AUG 30 2016

...INCREASING WINDS AND LOWERING HUMIDITY FOR FIRE WEATHER ZONE
281 THIS AFTERNOON AND EARLY EVENING...ESPECIALLY THE NORTHERN
PORTION OF THIS ZONE...

.INCREASING SOUTH WINDS AND LOWERING RELATIVE HUMIDITY WILL
RESULT IN CRITICAL BURNING CONDITIONS FOR PORTIONS OF FIRE
WEATHER ZONE 281 FROM 12 NOON TODAY THROUGH 8 PM THIS EVENING.

WYZ281-302200-
/O.CON.KRIW.FW.W.0026.160830T1800Z-160831T0200Z/
JOHNSON COUNTY/CASPER BLM-
1244 AM MDT TUE AUG 30 2016

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND
CRITICALLY DRY FUELS...

* AFFECTED AREA...FIRE WEATHER ZONE 281...ESPECIALLY THE 
  NORTHERN PORTION OF THIS ZONE. 

* WIND...SOUTH WINDS 10 TO 20 MPH WITH GUSTS OF 25 TO 30 MPH.

* HUMIDITY...14 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
746 
WWUS85 KRIW 301806
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
1206 PM MDT TUE AUG 30 2016

...GUSTY SOUTHEAST WIND AND LOW RELATIVE HUMIDITY OR FIRE WEATHER
ZONE 281 THROUGH EARLY THIS EVENING...ESPECIALLY THE NORTHERN
PORTION OF THIS ZONE...

.GUSTY SOUTH WINDS AND LOW RELATIVE HUMIDITY WILL RESULT IN
CRITICAL BURNING CONDITIONS FOR PORTIONS OF FIRE WEATHER ZONE 281
THROUGH 8 PM THIS EVENING.

WYZ281-310200-
/O.CON.KRIW.FW.W.0026.000000T0000Z-160831T0200Z/
JOHNSON COUNTY/CASPER BLM-
1206 PM MDT TUE AUG 30 2016

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS...LOW RELATIVE HUMIDITY...AND CRITICALLY DRY
FUELS...

* AFFECTED AREA...FIRE WEATHER ZONE 281...ESPECIALLY THE 
  NORTHERN PORTION OF THIS ZONE. 

* WIND...SOUTH WINDS 10 TO 20 MPH WITH GUSTS OF 25 TO 30 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW....OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
054 
WWUS85 KRIW 310149
RFWRIW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
749 PM MDT TUE AUG 30 2016

...RED FLAG WARNING WILL EXPIRE FOR FIRE WEATHER ZONE 281 AT 8 PM...

.THE NATIONAL WEATHER SERVICE IN RIVERTON WILL EXPIRE THE RED
FLAG WARNING AT 8 PM THIS EVENING. THE COMBINATION OF LOW RELATIVE
HUMIDITY AND GUSTY WINDS ARE NO LONGER EXPECTED TO MEET WARNING
CRITERIA...THEREFORE THE RED FLAG WARNING WILL EXPIRE.

WYZ281-310300-
/O.EXP.KRIW.FW.W.0026.000000T0000Z-160831T0200Z/
JOHNSON COUNTY/CASPER BLM-
749 PM MDT TUE AUG 30 2016

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS...LOW RELATIVE HUMIDITY...AND CRITICALLY DRY FUELS...

THE COMBINATION OF LOW RELATIVE HUMIDITY AND GUSTY WINDS ARE NO
LONGER EXPECTED TO MEET WARNING CRITERIA...THEREFORE THE RED FLAG
WARNING WILL EXPIRE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this red flag warning went out at Aug 29, 3:13 PM MDT, 5 hours 48 minutes earlier.

Area forecast discussion, Aug 29, 3:13 PM MDT, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
313 PM MDT MON AUG 29 2016

.SHORT TERM...TONIGHT THROUGH THURSDAY

SO FAR, ONE CONVECTIVE CELL HAS FORMED OVER THE EXTREME SOUTHERN BIG
HORN MOUNTAINS. OTHER TOWERING CU ARE BARELY DISCERNABLE FROM THE
GROUND THROUGH THE UNIFORM LAYER OF DRIFT SMOKE. WITH RELATIVELY
WEAK INSTABILITY, LITTLE MOISTURE, AND RELATIVELY LIGHT STEERING
WINDS, WE ARE ONLY EXPECTING SOME ISOLD T STORMS LATER THIS
AFTERNOON ANCHORED OVER THE HIGHER MOUNTAINS. ON TUESDAY, THE
SHORTWAVE OFF THE CALIFORNIA COAST WILL TRACK NORTHEAST ACROSS THE
PAC NW AND CONTRIBUTE SOME PVA TO THE NW. HIGHEST PW VALUES WILL
BE SEEN OVER OUR NORTHEAST ZONES. THE END RESULT, ONLY A VERY
SLIGHTLY BETTER CHANCE OF A ROGUE THUNDERSTORM OVER THE NORTHERN
HIGHER MTNS. TUESDAY SHOULD BE THE HOTTEST DAY OF THE WEEK, AND
FOR A WHILE, WITH THE RIDGE AMPLIFYING OVER THE AREA. IT APPEARS
THAT THE BEST CANDIDATE FOR A FIRE WEATHER WATCH TUESDAY WOULD BE
ZONE 281 WHERE THE COMBINATION OF STRONG SOUTH WINDS WILL COUPLE
WITH AN RH IN THE MID TEENS FOR TUESDAY AFTERNOON AND EARLY
EVENING. THE REST STOP FIRE MAY STILL BE TAKING PLACE THERE BY
THEN. ELSEWHERE, THE RH WILL DIP DOWN TO AROUND 12 PERCENT ACROSS
FREMONT, SWEETWATER, AND LINCOLN COUNTIES, BUT THE WINDS WILL NOT
BE THERE. WILL GO AHEAD AND ISSUE A FIRE WEATHER WATCH FOR ZONE
281 VALID FROM 1200 THROUGH 2000 TUESDAY. BY WEDNESDAY, THE CLOSED
LOW OFF BC WILL BEGIN TO SHOVE THE ASCT TROUGH EASTWARD AND MOVE
THE RIDGE EAST TO THE PLAINS. HIGHER CAPES WILL RESULT AS
INCREASING MOISTURE MOVES IN FROM THE SOUTHWEST AND LIFTED INDICES
LOWER IN WESTERN WY. THIS WILL RESULT IN THE NEXT DECENT CHANCE OF
THUNDERSTORMS, MAINLY IN THE NORTHWEST MOUNTAINS ON WEDNESDAY
AFTERNOON, BUT MUCH OF THIS ACTIVITY WILL BE OF THE DRY VARIETY
WITH GUSTY WINDS ONE OF THE MAIN THREATS. ON THURSDAY, THE CHANCES
OF MAINLY LATE DAY THUNDERSTORMS WILL CONTINUE TO INCREASE AS JET
ENERGY MOVES OVERHEAD, A SLIGHT MID LEVEL CIRCULATION DEVELOPS
OVER THE AREA, THE SOUTHWEST FLOW BECOMES SLIGHTLY DIFLUENT, AND
CAPES INCREASE ALONG WITH LIFTED INDICES BETWEEN -3 AND -4.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY

Major pattern change during the medium range period as the upper
ridge/high over the Southern Plains weakens allowing a large scale
trough to gradually develop over the Western U.S. At the beginning
of this period, we get a backing sw flow ahead of a cold trough just
off the PACNW. Some moisture and possible weak waves may be caught
in this flow leading to at least somewhat better chance of showers
and a few thunderstorms through Friday, especially in the west with
the approaching cold front late Friday. This cold front then sweeps
east of the divide Friday night with some showers and a few tstms
with it. It looks quite warm and breezy to windy east of the divide
Friday with increased fire weather concerns once again while
showers/storms increase out west. Front looks like it will hang
around the north on Saturday with some weak instability and
possibility of a few showers/storms. Things potentially get much
more interesting on Sunday as cold trough approaches the west and
then moves across the area into Sunday night. Strong cold front,
active dual jet structure, qg forcing and at least some weak
instability should produce a good chance of showers/storms with
falling temperatures. Snow levels will likely lower to around 9K
feet or so if model trends continue with a couple inches possible
over the higher elevations. GFS is most bullish right now but others
are trending stronger. Another shortwave in the flow may keep a cool
wly flow over the area into Monday with the best chance of
instability showers over the mountains, centered on the
afternoon/early evening hours. So we start out quite warm with 80s
to even a few 90s then cool considerably if not sharply, Sunday into
Monday with potential h7 temps dropping into the low single digits.

&&

.AVIATION.../00Z ISSUANCE/

Very isolated showers or virga are possible in the mountains along
the Divide and in the Bighorn Mountains for the rest of this afternoon
and evening. The main hazard from this activity if it develops
would be gusty winds. Otherwise...VFR conditions with some high-
based cumulus and cirrus. Winds will be light. There will also be
smokey skies from wildfires, but any VSBY restrictions to MVFR
would be brief. Little change is expected for Tuesday except for
late day afternoon and evening isolated thunderstorms in the
northern mountains.

&&

.FIRE WEATHER...

Winds will generally blow/gust below critical levels through the
day Tuesday for most areas except for Johnson county Tuesday
afternoon and evening where winds will gust out of the south to
around 25 mph at times and could affect the Rest Stop fire if not
out by then. this combined with minimum relative humidity readings
expected to be in the mid teens, a fire weather watch has been
issued for fire weather zone 281 valid from 1200 noon through
2000 Tuesday. Isolated thunderstorms, mainly in the northern
mountains, for the rest of this afternoon and early evening as
well as late on tuesday are expected.

&&

.RIW Watches/Warnings/Advisories...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for WYZ281.

&&

SHORT TERM...Lipson
LONG TERM...Skrbac
AVIATION...Lipson
FIRE WEATHER...Lipson
Hazardous weather outlook, Aug 29, 3:30 AM MDT, 17 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
330 AM MDT MON AUG 29 2016

WYZ001>020-022>030-301200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
330 AM MDT MON AUG 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WEDNESDAY...CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WEST.
BREEZY...WARM AND DRY CONDITIONS ACROSS PORTIONS OF SOUTH AND
CENTRAL WYOMING WILL RESULT IN ELEVATED FIRE WEATHER CONDITIONS.

THURSDAY...ISOLATED TO SCATTERED THUNDERSTORMS IN THE WEST.
ISOLATED STORMS ELSEWHERE.

FRIDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Aug 29, 4:17 PM MDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
417 PM MDT MON AUG 29 2016

WYZ008-292300-
BIGHORN MOUNTAINS WEST-
417 PM MDT MON AUG 29 2016

...ISOLATED THUNDERSTORMS IMPACTING THE POWDER RIVER PASS AREA...

AT 414 PM MDT...DOPPLER RADAR WAS TRACKING A COUPLE OF WEAK
THUNDERSTORMS OVER THE POWDER RIVER PASS AREA...WHICH IS AROUND 15
MILES NORTHEAST OF TEN SLEEP. THESE STORMS WERE NEARLY STATIONARY.

THE MAIN HAZARD FROM THESE THUNDERSTORMS WILL BE LOCALIZED HEAVY
RAINFALL THAT COULD LAST 15 TO 30 MINUTES.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BULL CREEK CAMPGROUND
AND MEADOWLARK LODGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORM...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4400 10714 4408 10730 4421 10718 4421 10706
      4418 10708 4416 10706
TIME...MOT...LOC 2214Z 294DEG 2KT 4416 10711

21
Special weather statement, Aug 29, 5:13 PM MDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
513 PM MDT MON AUG 29 2016

WYZ002-292345-
ABSAROKA MOUNTAINS-
513 PM MDT MON AUG 29 2016

AT 510 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM 8 MILES
WEST OF WAPITI...OR 20 MILES EAST OF EAST ENTRANCE OF YELLOWSTONE.
THIS STORM WAS NEARLY STATIONARY.

THE MAIN HAZARDS FROM THIS STORM WILL BE GUSTY WINDS TO 35 MPH...
FREQUENT LIGHTNING...AND HEAVY RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
PONDING ON AREA ROADWAYS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4450 10952 4449 10952 4449 10953 4448 10953
      4446 10952 4438 10953 4438 10968 4450 10967
TIME...MOT...LOC 2310Z 280DEG 2KT 4444 10960

21

Nearby

Red Flag Warnings in Wyoming, 2016Every red flag warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.